Virginia, 2007

Lightning Strike in Virginia, August 20, 2007

August 20, 2007 · NWS AKQ · 1 event in 1 county or zone

A lightning strike was blamed for a fire that destroyed a 180-year-old home at Bayville Golf Club.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$300,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

A lightning strike was blamed for a fire that destroyed a 180-year-old home at Bayville Golf Club.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Aug 20, 10:39 AM EST, 1 hour 51 minutes earlier.

Area forecast discussion, Aug 20, 10:39 AM EST, 1 hour 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
1139 AM EDT MON AUG 20 2007

.SYNOPSIS...
A WARM FRONT WILL MEANDER ACROSS CENTRAL VIRGINIA TODAY INTO TUESDAY.
SEVERAL SPOKES OF ENERGY WILL RIDE ALONG THE FRONT THROUGH
MIDWEEK...PROVIDING A CHANCE FOR SCATTERED SHOWERS AND
THUNDERSTORMS. THE FRONT WILL DISSIPATE WEDNESDAY...WITH HIGH
PRESSURE TAKING CONTROL INTO LATE WEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...
LATEST SFC AND SATL ANALYSIS DEPICTS MEANDERING WARM FRONT DRAPED
ACROSS APPROX THE RTE 460 CORRIDOR. EARLIER ACTIVITY HAS SINCE
DISSIPATED...WITH ONLY ABOUT A 20% OF PRECIP OVER THE NXT FEW HRS.
MSNNY SKIES SRN TIER OF CWA...MCDY FOR REMAINDER OF THE AREA.
THIS WILL CREATE A STRG THERMAL GRADIENT JUST N OF THE VA/NC
BORDER. RUC SHOWS AMPLE CAPE AFTER 2-3PM...ALONG WITH MARGINALLY
DECENT 0-6KM SHEAR VALUES. ALTHOUGH SPC HAS DROPPED SLGT
RISK...STRONG TO SEVERE STORMS WILL STILL BE POSSIBLE MAINLY ACRS
SRN 1/3 OF ZONES LATE THIS AFTN AND EVENG. HIGHS TODAY WILL RANGE
FROM MID 90S FAR S/SW...TO THE UPPER 70S MD SHORE. ACRS
NORFOLK...MAY SEE TEMPS HELD DOWN A LITTLE AS WINDS SHIFT TO NNE
LATER IN AFTN.

AS WITH PRVS SHIFTS...GFS SOLN IS BASIS FOR THIS FORECAST SUITE. BELIEVE
THAT GFS SOLN IS MUCH MORE REASONABLE...AND IN LINE WITH
UKMET/GGEM GUIDANCE. THIS WL TRANSLATE TO A RATHER LARGE THERMAL
GRADIENT ACROSS THE FORECAST AREA TODAY. XPCT A SHOWERY...CLOUDY AND
RATHER UNPLEASANT DAY WEATHERWISE ACROSS THE EASTERN SHORE AND THE
NORTHERN QUARTER OF THE CWA...WITH STEADILY DECREASING CLOUDS (AND
POPS) IN ADDITION TO WARMER CONDITIONS AS WE PUSH FURTHER SOUTH INTO
CENTRAL AND SOUTHERN CWA. MOST OF THE REGION WL SEE HIGHS JUMP
INTO THE U80S TO L90S...WITH WARMER HIGHS IN THE MID 90S ALONG THE
VA/NC BORDER AND INTO INTERIOR NE NC. OVER THE EASTERN
SHORE...HOWEVER...TEMPERATURES WL STRUGGLE TO RISE INTO THE U70S
TO L80S ON RATHER GUSTY N TO NE WNDS.

BOUNDARY WL BE MEANDERING BACK TO THE SOUTH AS THE DAY PROGRESSES...AS
A SERIES OF MIDLVL S/W ENERGY STREAMS ALONG THE FRONT. THIS WL
KEEP SHRAS IN THE FORECAST FOR THE NORTHERN HALF OF THE AREA TDA
AND TNGT. ADDITIONALLY...CONVERGENCE ALONG THE FRONT AND VERY
MOIST AIRMASS IVOF SOUTHWARD DIVING FRONTAL BOUNDARY WL LKLY BE
ABLE TO FIRE A FEW ISO/SCT THUNDERSTORMS BY MID AFTN. 0-3KM AND
0-6KM BULK SHEAR APPEARS...AT THE LEAST...ADEQUATE FOR ISOLATED
TSTM DVLPMNT THIS AFTN. SOUTHERN THIRD OF CWA HAS BEEN OUTLOOKED
AS SLGT RISK IN RESPONSE TO THIS THREAT.

&&

.SHORT TERM /TUESDAY THROUGH TUESDAY NIGHT/...
DETERMINING FRONTAL POSITION CONTINUES TO BE A BIG FORECAST
CHALLENGE THROUGH SHORT TERM...AND WL PLAY AN IMPORTANT ROLE IN
SENSIBLE WX FOR THE MIDWK. ANOTHER COMPLICATION WL BE THE REMNANTS
OF TS ERIN. WHEREAS THE NAM BRINGS THE HEAVIEST RAINFALL WELL
NORTH OF THE REGION INTO CENTRAL PA AND NY/NJ AREA TUESDAY
AFTN/NGT...THE GFS SOLN BRINGS THIS BEST SLUG OF MOISTURE ACROSS S
PA...AND INTO LOWER MD EASTERN SHORE THRU TUESDAY NGT. PWATS
APPROACHING/OVR 2 INCHES ACROSS THE ENTIRE CWA DURING THIS
TIMEFRAME...SO FELT COMPELLED TO HELD ON TO LOW CHC POPS
EVERYWHERE. HOWEVER...CONFINED BEST POPS OVER NORTHERN HALF OF THE
CWA AS PER MODEL TREND.

&&

.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
LONG TERM SEEMS TO BE CHARACTERIZED BY A GRADUAL RETURN TO
THE COMMON REFRAIN: SEASONALLY WARM CONDITIONS AND DIURNALLY
DRIVEN TSTMS. LATEST RUNS OF GFS/ECMWF CONTINUE TO SHOW THE
PERSISTENT MID LEVEL RIDGE ACRS GULF COAST STATES...GRADUALLY
BUILDING BACK TWDS MID ATLC GOING INTO NEXT WKND. MEANWHILE SFC
HIGH PRESSURE OFF THE NJ TO NEW ENGLAND COAST WILL RETREAT FARTHER
NE. HAVE CONTINUED TREND TO BECOME DRIER AND WARMER WITH EACH
DAY...SLGT CHC POPS WED...(AND THURSDAY OVER PIEDMONT) WITH
TEMPERATURES WARMING BACK INTO 90S FOR ALMOST ALL OF THE CWA FRI
THROUGH SUNDAY.

&&

.AVIATION /16Z MONDAY THROUGH FRIDAY/...
SBY ASOS CONTS OTS...SO HAVE USED SURROUNDING OBS TO BEST ESTIMATE
A FCST TDY GIVEN PSN OF FRNT. OTW...12Z TAFS WILL FEATURE THE TYPICAL
ERLY MORN LOW ST AND BR DUE TO LL MSTR LEFT OVR FROM LASTS NITE RAIN.
WND FCST THE BIGGEST CHALLENGE TDY AS FRNTL BNDRY PLAYS HAVOC WITH
WND DRCTN / SPEEDS. KEPT CB IN MOST LCTNS AFTR 18Z DUE TO TSTRM
CHC MOST AREAS S OF BNDRY. MORE SHOWERY PCPN XPCTD AT SBY. MORE FOG
XPCTD AGAIN TONITE...SPCLLY IF SKIES CLEAR.

&&

.MARINE...
SCA HAS BEEN DROPPED FOR BAY. TWEEKED WNDS FOR 7 AM UPDATE AS PER
CRNT OBS WRT FRNTL PSN. OTW... ANTHR VRY CHALLENGING CWF TDY AS
PSN OF FRNTL BNDRY WILL PLAY HAVOC WITH WNDS. SAID BNDRY PROGGED
TO SAG S TO A PSN ACROSS THE LWR CHES BAY AND CSTL WTRS THIS AFTRN
WITH WEAK WAVES OF LOW PRS FROM TSTRMS ADDING ADDNTL WND CONCERNS.
FIRST SUCH WAVE CRNTLY MOVG ACROSS LWR MD ERN SHORE WITH ANTHR
WAVE XPCTD A BIT FRTHR S THIS AFTRN. THIS BNDRY STALLS THIS EVE B4
SLOWLY LIFTG BACK N AS A WRM FRNT LATER TONITE (JUST HOW FAR N IS
YET ANTHR CONCERN). DUE TO INCRG NE WND FLOW BEHIND BNDRY...WILL
CONT SCA FLAGS FOR MD CSTL WTRS WHERE SEAS SHOULD RESPOND TO THE
INCRG ONSHORE FLOW. WILL KEEP SCA GOING FOR CURRITUCK SND AND
MOUTH OF CHES BAY NXT FEW HRS PER CRNT W-SW WND BTWN 15-20 KTS.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
NC...NONE.
VA...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 3 PM EDT THIS AFTERNOON FOR ANZ650.
     SMALL CRAFT ADVISORY UNTIL NOON EDT TODAY FOR ANZ633-652.

&&

SYNOPSIS...BROWN
NEAR TERM...BROWN
SHORT TERM...MAM
LONG TERM...BROWN/MAM
AVIATION...MPR
MARINE...MPR
Hazardous weather outlook, Aug 20, 4:45 AM EST, 7 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
545 AM EDT MON AUG 20 2007

NCZ012>016-030>032-VAZ060-061-065>071-079>083-087>094-096-097-211000-
NORTHAMPTON NC-HERTFORD-GATES-PASQUOTANK-CAMDEN-BERTIE-CHOWAN-
PERQUIMANS-PRINCE EDWARD-CUMBERLAND-MECKLENBURG-LUNENBURG-NOTTOWAY-
AMELIA-POWHATAN-CHESTERFIELD-HENRICO-BRUNSWICK-DINWIDDIE-
PRINCE GEORGE-CHARLES CITY-NEW KENT-GREENSVILLE-SUSSEX-SURRY-
JAMES CITY-YORK-SOUTHAMPTON-ISLE OF WIGHT-NEWPORT NEWS/HAMPTON-
SUFFOLK-CHESAPEAKE-
545 AM EDT MON AUG 20 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR COASTAL NORTHEAST NORTH
CAROLINA...INTERIOR NORTHEAST NORTH CAROLINA...CENTRAL
VIRGINIA...EAST CENTRAL VIRGINIA...INTERIOR SOUTHEAST
VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTH HAMPTON ROADS
VIRGINIA...THE PENINSULA OF SOUTHEAST VIRGINIA AND THE PIEDMONT OF
CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT...

THERE WILL BE A RISK FOR STRONG TO SEVERE THUNDERSTORMS ACROSS
CENTRAL AND SOUTHEASTERN VIRGINIA THIS AFTERNOON. A SLOW MOVING
FRONTAL BOUNDARY OVER NORTHERN VIRGINIA WILL MEANDER SOUTHWARD
BY THIS AFTERNOON. THUNDERSTORMS WILL LIKELY FIRE AS THE FRONTAL
SYSTEM ENCOUNTERS AN INCREASINGLY UNSTABLE AIRMASS OVER CENTRAL
AND SOUTHSIDE VIRGINIA. THUNDERSTORMS COULD REACH SEVERE LIMITS BY
EARLY TO MID AFTERNOON...ESPECIALLY FOR AREAS ALONG AND SOUTH OF A
LINE FROM CUMBERLAND TO VIRGINIA BEACH. DAMAGING WIND
GUSTS...SMALL HAIL AND LOCALLY HEAVY RAINFALL ARE THE PRIMARY
HAZARDS FROM ANY THUNDERSTORMS THAT DO DEVELOP THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS THE AREA
ONCE AGAIN ON TUESDAY...WITH DAMAGING WINDS AND LOCALLY HEAVY
RAINFALL AS THE PRIMARY THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON.

NCZ017-102-VAZ095-098-211000-
INLAND CURRITUCK-OUTER BANKS CURRITUCK-NORFOLK/PORTSMOUTH-
VIRGINIA BEACH-
545 AM EDT MON AUG 20 2007

...MODERATE RIP CURRENT RISK IN EFFECT THROUGH THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR COASTAL NORTHEAST NORTH
CAROLINA...THE NORTHERN OUTER BANKS OF NORTH CAROLINA AND SOUTH
HAMPTON ROADS VIRGINIA.

.DAY ONE...TODAY AND TONIGHT...

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   MODERATE RIP CURRENT RISK

ADDITIONALLY...THERE WILL BE A RISK FOR STRONG TO SEVERE THUNDERSTORMS ACROSS
SOUTHEASTERN VIRGINIA AND NORTHEASTERN NORTH CAROLINA THIS AFTERNOON. A
SLOW MOVING FRONTAL BOUNDARY OVER NORTHERN VIRGINIA WILL MEANDER
SOUTHWARD BY THIS AFTERNOON. THUNDERSTORMS WILL LIKELY FIRE AS THE
FRONTAL SYSTEM ENCOUNTERS AN INCREASINGLY UNSTABLE AIRMASS OVER
THE AREA. THUNDERSTORMS COULD REACH SEVERE LIMITS BY EARLY TO MID
AFTERNOON...ESPECIALLY FOR AREAS ALONG AND SOUTH OF A LINE FROM
CUMBERLAND VIRGINIA TO VIRGINIA BEACH. DAMAGING WIND GUSTS...SMALL HAIL
AND LOCALLY HEAVY RAINFALL ARE THE PRIMARY HAZARDS FROM ANY
THUNDERSTORMS THAT DO DEVELOP THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS THE AREA
ONCE AGAIN ON TUESDAY...WITH DAMAGING WINDS AND LOCALLY HEAVY
RAINFALL AS THE PRIMARY THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON.

ANZ630>633-650-652-654-656-658-211000-
CHESAPEAKE BAY FROM SMITH POINT TO WINDMILL POINT VA-
CHESAPEAKE BAY FROM WINDMILL POINT TO NEW POINT COMFORT VA-
CHESAPEAKE BAY FROM NEW POINT COMFORT TO CAPE HENRY VA-
CURRITUCK SOUND-
COASTAL WATERS FROM FENWICK ISLAND DE TO CHINCOTEAGUE VA OUT 20 NM-
COASTAL WATERS FROM CHINCOTEAGUE TO PARRAMORE ISLAND VA OUT 20 NM-
COASTAL WATERS FROM PARRAMORE ISLAND TO CAPE CHARLES LIGHT VA OUT
20 NM-
COASTAL WATERS FROM CAPE CHARLES LIGHT VA TO NC VA BORDER OUT 20 NM-
COASTAL WATERS FROM NC VA BORDER TO CURRITUCK BEACH LIGHT NC OUT
20 NM-
545 AM EDT MON AUG 20 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CENTRAL CHESAPEAKE
BAY...THE SOUTHERN CHESAPEAKE BAY...THE MID ATLANTIC COASTAL WATERS
AND CURRITUCK SOUND.

.DAY ONE...TODAY AND TONIGHT...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MDZ024-025-VAZ099-100-211000-
INLAND WORCESTER-MARYLAND BEACHES-ACCOMACK-NORTHAMPTON VA-
545 AM EDT MON AUG 20 2007

...HIGH RIP CURRENT RISK IN EFFECT THROUGH THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER EASTERN SHORE OF
MARYLAND AND THE EASTERN SHORE OF VIRGINIA.

.DAY ONE...TODAY AND TONIGHT...

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HIGH RIP CURRENT RISK

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MDZ021>023-VAZ048-049-062>064-072>078-084>086-211000-
DORCHESTER-WICOMICO-SOMERSET-FLUVANNA-LOUISA-GOOCHLAND-HANOVER-
CAROLINE-KING WILLIAM-KING AND QUEEN-ESSEX-WESTMORELAND-RICHMOND-
NORTHUMBERLAND-LANCASTER-GLOUCESTER-MIDDLESEX-MATHEWS-
545 AM EDT MON AUG 20 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER EASTERN SHORE OF
MARYLAND...CENTRAL VIRGINIA...EAST CENTRAL VIRGINIA...THE MIDDLE
PENINSULA OF VIRGINIA...THE NORTHERN NECK OF VIRGINIA AND THE
PIEDMONT OF CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS THE AREA
ON TUESDAY...WITH DAMAGING WINDS AND LOCALLY HEAVY RAINFALL AS THE
PRIMARY THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MONTEFUSCO

The radar

The Norfolk radar (KAKQ), 93 km away, was scanning. The volume nearest the first event began at 17:29 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Virginia Beach (C)

When
August 20, 12:30 PM EST
Where
Virginia Beach (C) County, Virginia Beach
Property damage
$300,000
Reported by
Newspaper
Coordinates
36.850, -75.980

A lightning strike was blamed for a fire that destroyed a 180-year-old home at Bayville Golf Club.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2007Every state in 2007This day in weather historyWarnings in Virginia, August 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 57404.